Welcome to Needless Things’ month-long celebration of the greatest time of the year!
From today through Halloween, me and the rest of the Needless Things Irregulars will be sharing the spookiest, creepiest, and most fun content we can to help get you in the Halloween mood.
I’m kicking things off today with an idea I had last year but never got around to doing. It’s something that you can do at home, as well.
You see, for the past few years I’ve been writing up the SyFy channel’s 31 Days of Halloween programming. It’s never the best, but SyFy is the only channel that essentially shows spooky stuff every hour of the month that they have programming. Other channels show spooky movies and shows sporadically throughout the month or maybe in the last week leading up to Halloween, but SyFy does it all month. And for that, I salute them.
Despite how rotten some of their stuff is. I don’t even mind the bad movies, it’s the seven thousand episodes of Ghost Hunters that they air every year. And also that they seem to run out of content three weeks into October and start just replaying everything.
Writing up that schedule is a lot of work and takes a ton of planning in advance. And while for the most part I can handle shouting into the void with no response, I just can’t do another year of that with no visible results. I know Blogger makes it hard to comment on Needless Things, and with any luck that problem will be addressed by a friend that’s helping me with the site, but for this year I’m out. It’s just not worth it.
Thinking about Halloween programming gave me an idea, though. I botch and moan about SyFy’s choices, but how hard would it actually be to program a good Halloween schedule for an entire month? Well, I’m sure as heck not going to find out without getting paid, but I think it would be fun to program a single day. A perfect day – my ideal day of creepy TV shows, movies, and cartoons.
Initially this was going to be my post for Halloween, but you don’t really need help then, do you?
No, this is the sort of thing you need a week or two into October to really kick things into gear. Maybe you’ve been to the Spirit store or wandered through Target’s excellent (this year) Halloween section. You feel Halloween a little bit, but you need that spark to light the fire. A day of perfect programming would do the trick.
What follows is a day of Halloween viewing, from 6 AM until the wee hours of the morning. In my mind, I have a full day with nothing to do but sit in the recliner with a mug of rum and root beer, munching the occasional Pallookaville corndog. Some of the stuff on this list is probably obvious, but that’s what I’m going for – the best representations of the Halloween spirit, not a list of obscure shit you’ve never seen before. No, this is Halloween comfort food. We'll get into the weird shit later with Jerry and Devlin.
After you check this out I encourage you to create your own “Perfect Halloween” list and try to watch everything on it, even if you have to spread it out over a week.
I formatted this in a similar manner as the old TV Guide magazines and wrote the listings myself. I’m not trying to be clever with these. I’m writing them in the straightest-laced TV Guide way possible. Maybe it’ll get me a job.
6:00 – Mad Monster Party – Family – Boris Karloff, Phyllis Diller
“Animagic” monsters gather on the Isle of Evil and get up to no good in this feature from Arthur Rankin, Jr. and Jules Bass.(95 min.)
8:00 – Scooby-Doo, Where Are You? “Foul Play in Funland” – Children
Scooby-Doo and the gang encounter a scary robot at a carnival. (21 min.)
8:30 – The Groovie Goolies – Children (30 min.)
9:00 - Duck Tales “Ducky Horror Picture Show” – Children
Famous monsters descend upon Duckburg for their annual convention and it’s up to Scrooge McDuck to save the day! (22 min.)
9:30 – Animaniacs "Draculee, Draculaa / Phranken-Runt" – Children
The Warner Brothers and the Warner Sister, Dot, celebrate Halloween in their own inimitable fashion. (30 min.)
10:00 – Ernest Scared Stupid – Family – Jim Varney, Eartha Kitt
Lovable goof Ernest P. Worrell saves his town from an evil troll. (91 min.)
12:00 – The Pit – Horror – Sammy Snyders, Jeannie Elias
A bullied young boy feeds his tormentors to monsters that live in a hole in the woods. (92 min.)
2:00 – GI Joe: A Real American Hero “Skeletons in the Closet” – Children
Lady Jaye discovers a dark secret of her ancestry, and a darker secret beneath a Scottish castle. (30 min.)
2:30 – Spider-Man and His Amazing Friends “The Bride of Dracula!” – Children
Peter and Bobby must travel to Transylvania to rescue Angela from the clutches of the evil Count Dracula! (30 min.)
3:00 – Monster Force “Return of the Creature from the Black Lagoon” – Children
In the future, the heroes of Monster Force battle the Creature. (26 min.)
3:30 – The Real Ghostbusters “When Halloween Was Forever” – Children
The evil spirit, Samhain, wants to stop time on Halloween. Can the Ghostbusters stop him first? (30 min.)
4:00 – The Addams Family “Halloween With the Addams Family” – Sitcom
The creepy, kooky family celebrate Halloween! (30 min.)
4:30 – Eerie, Indiana “America’s Scariest Home Video” – Family
The boys get stuck babysitting on Halloween and a mummy wreaks havoc. (26 min.)
5:00 – The Muppet Show “Vincent Price” (22 min.)
5:30 – The Muppet Show “Alice Cooper” (26 min.)
6:00 – Buffy the Vampire Slayer “Fear, Itself” – Teen Drama
Buffy and the Scoobies face the Dark Lord of Nightmares and the Bringer of Terror, Gachnar, in the best Halloween episode of anything, ever. (Okay, so I got a little editorial with that one)(42 min.)
7:00 – The Dukes of Hazzard “The Hazzardville Horror” – Action
The Duke boys encounter a haunted mansion! (45 min.)
8:00 – It’s the Great Pumpkin, Charlie Brown! – Family
Charlie Brown, Lucy, Linus, Snoopy, and the Peanuts gang await the arrival of the Great Pumpkin on Halloween night. (25 min.)
8:30 – Gary Larson’s Tales from the Far Side – Family
Spooky tales from the creator of the hit comic strip, The Far Side. (30 min.)
9:00 – Tales from the Crypt “Werewolf Concerto” – Horror
A star-studded episode features guests at a hotel where everyone is not what they seem. (29 min.)
9:30 – Monsters “The Match Game”- Horror
Four teens trade stories in a haunted mansion. They must finish before time runs out! (22 min.)
10:00 – Trick ‘R Treat – Horror – Anna Paquin, Brian Cox
An anthology of ghoulish Halloween tales.(82 min.)
12:00 – Halloween – Horror – Donald Pleasance, Jamie Lee Curtis
The town of Haddonfield, Illinois is stalked by a faceless Shape on Halloween. (91 min.)
2:00 – Feast – Horror – Balthazar Getty, Henry Rollins
Monsters terrorize a rural bar and its patrons. (87 min.)
3:30 – Hellraiser – Horror – Doug Bradley, Ashley Laurence
A family is torn apart by evil straight from Hell. (93 min.)
5:30 – Bugs Bunny’s Howl-oween Special – Family
A collection of spooky Looney Tunes cartoons.(30 min.)
You guys, I didn’t realize just how little time there was in a day, both for the purposes of scheduling this thing and for the purposes of writing it. I have run out of time in every sense. But I had a lot of fun doing this, so it’s entirely possible I’ll schedule some more days of Halloweeny entertainment this month.
In the meantime, be sure to join the Needless Things Podcast Facebook Group and share your own awesome Halloween viewing schedules. We’d love to hear from you!
Also, follow Phantom Troublemaker on Instagram for #Drawlloween and the return of #monsteraday, where I feature a different monster toy every day, all month long!
Until next time, stay creepy!